Colorado, 2009

Hail in Colorado, July 2, 2009

July 2, 2009 · NWS PUB · 1 event in 1 county or zone

A strong thunderstorm produced hail up to the size of nickels in Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong thunderstorm produced hail up to the size of nickels in Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 1:48 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 2, 1:48 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
248 PM MDT THU JUL 2 2009

.SHORT TERM...
(TONIGHT AND FRIDAY)

...SEVERE WEATHER POSSIBLE LATE FRIDAY...

AFTER AN INITIAL WARM START TO THE DAY...TEMPS OVER THE LOWER
ARKANSAS VALLEY HAVE BEEN SLOWLY BUT GRADUALLY RISING...AS OF 100 PM
STILL IN THE MID TO UPPER 80S MOST SPOTS...WITH BACA COUNTY NOW IN
THE 90S. SHORT WAVE IS NOW MOVING INTO WRN CO...AND THIS IS HELPING
TO SPARK STORMS OVER THE MTS. SHEAR IS FAIRLY MODEST...WITH BULK
SHEARS AT 20-30 KTS AT BEST. PRIMARY STORM MODE WILL LIKELY BE
MULTICELLULAR. ONE OR TWO STORMS COULD BE ON THE STRONG SIDE...WITH
HAIL UP TO AN INCH. BEST CHANCE FOR STRONGER STORMS WILL BE OVER THE
PALMER DIVIDE AND E...OVER N EL PASO...CROWLEY...AND KIOWA COUNTIES.
THE UPPER WAVE SHOULD BE OVER ERN CO AND OUT OF THE PICTURE LATER
THIS EVE. SIMILARLY TO LAST NIGHT...ONE OR TWO MCS COULD MATERIALIZE
WITH THE DEPARTING WAVE OVER NERN CO. MOST OF THE PLAINS SHOULD
CLEAR OUT AFTER MIDNIGHT...WHILE OUT WEST WILL KEEP LOW GRADE POPS
OVR THE CENTRAL MTS...AS MID LEVEL MOISTURE CONTINUES TO STREAM UP
FROM THE S AND W. WILL KEEP A FEW MORE CLOUDS IN THE GRIDS THAN IN
PREVIOUS NIGHTS.

FRI WILL BE A POTENTIALLY ACTIVE WX DAY...ESPECIALLY N OF THE
ARKANSAS LATE IN THE DAY. MID LEVEL FLOW WILL BEGIN TO STRENGTHEN
AND BULK SHEARS SHOULD IMPROVE TO ABOUT 30-40KTS. LATEST NAM HAS THE
FRONTAL BOUNDARY PUSHING SWD TO THE ARK RIVER BY 00Z SAT. N OF THIS
BOUNDARY...CAPE WILL BE IN THE 1000-1500 J/KG RANGE. WITH BOUNDARY
ENHANCEMENT...THINK THAT SUPERCELLS WILL BE POSSIBLE ESPECIALLY LATE
OVER TELLER AND NRN EL PASO COUNTIES. PRIMARY THREAT WILL BE SOME
LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR LARGE HAIL. ACTIVITY
WILL SHIFT EWD AND SWD FRI EVE AS THE SHORTWAVE APPROACHES FROM THE
W...AND COULD SEE SOME TS ACTIVITY OVER THE SERN GRASSLANDS AS EARLY
AS LATE AFTERNOON. WITH LATER TIMING OF FRONT...TEMPS WILL BE A BIT
HIGHER ON THE PLAINS...WITH LOWER TO MID 90S AGAIN POSSIBLE FOR
HIGHS. ROSE

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

...ACTIVE WEATHER PATTERN EXPECTED THROUGH THE HOLIDAY WEEKEND WITH
POTENTIAL FOR SEVERE WEATHER OVER PORTIONS OF SOUTHEAST COLORADO AND
THE ADJACENT EASTERN MTS FRIDAY EVENING AND AGAIN ON SATURDAY AND
POSSIBLY SUNDAY AS WELL...

FRIDAY EVENING...FRONT APPEARS TO HANG UP ALONG THE LOWER ARKANSAS
RIVER. WITH DEW POINTS NORTH OF THIS BOUNDARY IN THE 50S...SBCAPES
WILL INCREASE TO AROUND 1000-1400 J/KG.  DEEP LAYER SHEARS RUNNING
AROUND 30 TO 35 KTS IN THE NORTH...TO SLIGHTLY LOWER ACROSS THE
SOUTH.  APPEARS BEST THREAT WILL BE LARGE HAIL AND STRONG DAMAGING
WIND GUST POTENTIAL.  LCLS STILL LOOK A LITTLE TOO HIGH AND LOW LVL
WIND SHEAR TOO WEAK FOR A SUBSTANTIAL TORNADO THREAT AT THIS POINT.
CONVECTIVE CLUSTER DEVELOPS ALONG THE FRONTAL BOUNDARY ACROSS
EASTERN CO FRI NIGHT...WHICH HELPS TO DRIVE SFC FRONT INTO NRN NM BY
12Z SATURDAY.

SATURDAY LOOKS LIKE A TYPICAL DAY 2 SET UP FOR PORTIONS OF THE SE
PLAINS.  WEAK CONVECTION COULD BE ONGOING ACROSS THE PLAINS SAT
MORNING AS GFS SHOWS A FAIRLY DISTINCT SHORTWAVE POSITIONED ACROSS
CEN/SE CO MOVING INTO THE CEN PLAINS BY 18Z.  PROBABLY A BRIEF LULL
IN THE LATE MORNING...THEN NEXT SHORTWAVE MOVES ACROSS NRN/CEN CO
DURING THE LATE AFTN/EARLY EVENING.  GFS/NAM DIFFER WITH THE DEW
POINTS WITH NAM MUCH RICHER WITH LOW LVL MOISTURE (SFC DEW POINTS IN
THE MID 50S/LOWER 60S AS COMPARED TO GFS (SFC DEW POINTS IN THE LOWER
50S.) REALITY MAY END UP BEING SOMEWHERE IN BETWEEN. MAIN FOCUS
FOR CONVECTIVE INITIATION WILL PROBABLY BE ALONG THE FRONT TO THE
SOUTH OF THE AREA AND ALONG THE SOUTHEAST MTS/PALMER DIVIDE/RATON RIDGE.
OF COURSE...MOISTER NAM HAS THE HIGHEST CAPE VALUES AROUND 1000+
J/KG...WITH HIGHER MAXIMUMS ALONG THE FRONT TO THE SOUTH AND
ACROSS NE COLORADO. DEEP LAYER SHEARS RUNNING AROUND 30-40 KTS
DEPENDING ON THE MODEL WHICH WOULD BE JUST SUFFICIENT FOR
SUPERCELLS. NOT MUCH CIN IN EITHER MODEL BY AFTN...SO AS
THUNDERSTORMS ROLL EASTWARD ONTO THE PLAINS...ONE OR TWO SEVERE
STORMS WILL BE POSSIBLE. MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS...AS WELL AS LOCALLY HEAVY RAINFALL.

CONVECTION IS LIKELY TO CONTINUE OVERNIGHT SAT ACROSS PORTIONS OF
THE SE PLAINS. SUNDAY IS A BIT MORE UNCERTAIN. TEMPERATURES LOOK
QUITE A BIT COOLER WITH THE POSSIBILITY OF CLOUD COVER PERSISTING
THROUGH THE MORNING. BOTH NAM AND GFS SHOW ANOTHER STRONGER
SHORTWAVE MOVING ACROSS THE STATE SUN AFTN. BOTH MODELS BREAK OUT
FAIRLY WIDESPREAD QPF ACROSS THE AREA...DEVELOPING INTO AN MCS
ACROSS THE SOUTHEAST PLAINS OVERNIGHT ACCORDING TO THE GFS. ONCE
AGAIN...DEW POINTS VARY ACROSS THE PLAINS DEPENDING ON THE
MODEL...BUT PATTERN SUGGEST POTENTIAL FOR UP TO 1000+ J/KG ALONG
THE EASTERN MTS. ACROSS THE PLAINS...BOTH GFS AND NAM KEEP AXIS OF
HIGHEST INSTABILITY ALONG FRONTAL BOUNDARY WELL TO THE SOUTH
ACROSS TX/EC NM. ONCE AGAIN...DEEP LAYER SHEARS RUNNING AROUND
30-40 KTS SO IF SUFFICIENT SFC BASED HEATING CAN OCCUR...THEN ONE
OR TWO SEVERE STORMS NOT OUT OF THE QUESTION. WILL HAVE TO WAIT
AND SEE. MAIN CHANGE TO GRIDS WAS TO COOL OFF SAT AND SUN HIGH
TEMPS. ALSO INCREASED POPS ACROSS EASTERN PLAINS DURING THE
EVENING HOURS WITH POTENTIAL FOR MCS DEVELOPMENT.

PATTERN TRENDS TOWARDS LESS ACTIVE BY EARLY TO MIDDLE OF NEXT WEEK.
SOUTHWEST FLOW ALOFT INCREASES AS UPPER RIDGE SHIFTS BACK EASTWARD
AND BUILDS OVER THE CENTRAL PLAINS. LEE TROF REDEVELOPS ACROSS THE
SOUTHEAST PLAINS WITH DRY LINE WAVERING EAST TO WEST ACROSS SE CO.
STILL ENOUGH RESIDUAL MOISTURE ACROSS THE MOUNTAINS EACH DAY
TO KEEP AT LEAST ISOLATED THUNDERSTORMS IN THE FORECAST.  AFTER
MONDAY...ANY SHORTWAVES EMBEDDED IN THE FLOW ALOFT ARE VERY HARD TO
DISCERN.  DRIER AIR MOVES IN FROM THE SOUTHWEST FOR AT LEAST TUES
AND WED BEFORE SOME INCREASE IN MID LVL MOISTURE OCCURS BY NEXT
THURS. THUS WILL LEAN FORECAST TOWARDS A WARMING AND DRYING TREND.
COULD ALSO SEE A STORM OR TWO FIRE ALONG THE DRY LINE ACROSS
EASTERN CO EACH AFTN/EVENING BUT WITHOUT ANY STRONG SHORTWAVES
EVIDENT...THESE SHOULD STAY FAIRLY ISOLATED. -KT

&&

.AVIATION...VFR CONDITIONS EXPECTED OVER THE 3 TAF SITES NEXT 24H.
ISOLATED CONVECTION LATE THIS AFTN AND EVE COULD PRODUCE SOME GUSTY
ERRATIC WINDS ALONG WITH FREQUENT CG LTG FOR ALL THREE TAF SITES.
BEST CHANCES FOR TS WILL BE VCNTY KCOS 21Z-03Z. MORE EXTENSIVE TS IS
EXPECTED LATE FRI AFTERNOON. STORMS OVER THE NRN I-25 CORRIDOR WILL
HAVE THE POTENTIAL TO BECOME SEVERE BY LATE IN THE AFTERNOON FRI. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/31
Hazardous weather outlook, Jul 2, 6:01 AM MST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
701 AM MDT THU JUL 2 2009

COZ058>089-093>099-031315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
701 AM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION...DEVELOPING BY LATE MORNING OVER THE HIGHER TERRAIN AND THEN
SPREADING IN COVERAGE THROUGH THE AFTERNOON AND EVENING. THE BEST
CHANCE OF STORMS WILL BE ACROSS THE HIGHER TERRAIN...ESPECIALLY
ALONG THE CONTINENTAL DIVIDE...WHILE MORE ISOLATED CONVECTION WILL
OCCUR OVER THE PLAINS.

THE PRIMARY THREATS FROM THE STORMS WILL BE WIND GUSTS UP TO 50 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE LIKELY ACROSS THE
REGION FRIDAY...SATURDAY AND SUNDAY.

FROM MONDAY THROUGH WEDNESDAY...THUNDERSTORMS WILL BE LESS LIKELY
AND THEY ARE NOT EXPECTED TO BE SEVERE.

MOIST UNSTABLE UPSLOPE FLOW WILL LIKELY OCCUR ACROSS THE PLAINS
FRIDAY THROUGH SUNDAY. THE COMBINATION OF THE UNSTABLE LOW LEVEL
ATMOSPHERE AND INCREASING WIND SHEAR MAY ALLOW FOR A FEW STORMS TO
BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG SURFACE WINDS.

FROM MONDAY THROUGH WEDNESDAY...THE LOW LEVEL ATMOSPHERE WILL DRY
OUT AND THIS WILL ALLOW FOR LESS THUNDERSTORM COVERAGE DURING THIS
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

27/34

In the hours before

Local storm report, Jul 2, 4:13 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
513 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       8 NNE COLORADO SPRINGS  38.94N 104.76W
07/02/2009  M1.00 INCH       EL PASO            CO   AMATEUR RADIO

            RAIN BEGAIN 435 PM

&&

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
July 2, 4:15 PM MST to 4:20 PM MST
Where
El Paso County, Colorado Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.830, -104.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189498.